Minnesota, 2014

High Wind in Minnesota, April 19, 2014

April 19, 2014 · NWS FGF · 1 event in 1 county or zone

During the early morning hours of the 19th, southeast winds were quite strong over eastern North Dakota and the northwest quarter of Minnesota, ahead of an area of surface low pressure over the central Dakotas. Light showers moved through and helped to mix even stronger wind gusts down to the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early morning hours of the 19th, southeast winds were quite strong over eastern North Dakota and the northwest quarter of Minnesota, ahead of an area of surface low pressure over the central Dakotas. Light showers moved through and helped to mix even stronger wind gusts down to the surface. Peak winds at many stations hit the 50 mph range, with several sites above 60 mph. Swing sets and a light pole were damaged by the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 18, 10:31 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 10:31 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1131 PM CDT FRI APR 18 2014

.UPDATE...
ISSUED AT 950 PM CDT FRI APR 18 2014

WILL BE ABLE TO ALLOW THE WIND ADVISORY TO EXPIRE AT 10PM FOR THE
DEVILS LAKE BASIN. ACROSS THE REMAINDER OF THE WIND ADVISORY
AREA...WINDS CONTINUE TO BE WITHIN ADVISORY CRITERIA ACROSS MUCH
OF SOUTHEAST NORTH DAKOTA. INTO THE VALLEY AREA...WINDS ARE
FINALLY INCREASING AND ANTICIPATE PERIODS OF ADVISORY CRITERIA
CONDITIONS INTO THE EARLY MORNING HOURS.

AN AREA OF RAINFALL IS CURRENTLY PROPAGATING ACROSS NORTH
DAKOTA...AHEAD OF THE UPPER LOW. MOST AREAS ACROSS THE NORTHERN FA
SHOULD RECEIVE RAINFALL (MORE SCATTERED ACROSS THE SOUTHERN
FA)...AND THE CURRENT FORECAST HANDLES THIS WELL. INTO THE NE FA
(LAKE OF THE WOODS AREA)...MIXED P-TYPES STILL POSSIBLE.
HOWEVER...ROAD SURFACE TEMPERATURES ARE CURRENTLY NEAR 50F...AND
ANY FROZEN PRECIP SHOULD NOT POSE ANY PROBLEMS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM CDT FRI APR 18 2014

INTENSE SURFACE LOW AND UPPER LOW OVER CENTRAL SASK WILL MOVE EAST
THROUGH CENTRAL MANITOBA TONIGHT INTO ONTARIO SATURDAY. A
SECONDARY LOW WILL MOVE ALONG THE ND/SD BORDER BUT MOST OF THE
FORCING WILL BE WITH THE CANADIAN LOW. RADAR RETURNS SHOWING UP IN
SOUTHERN MANITOBA AND FAR NORTHERN ND BUT SFC OBS AND WEBCAMS SHOW
NO PRECIP YET HITTING THE GROUND AS DRY SUB 925 MB AIRMASS REMAINS
IN PLACE. SATURATION WILL OCCUR AS 925 MB WINDS TURN A BIT MORE
SOUTHERLY THIS EVENING. SPEAKING OF WINDS...AN AREA OF 30-40 KT
SFC WINDS THIS AFTN WHEATON MN UP THROUGH JAMESTOWN-VALLEY CITY
THROUGH DVL BASIN-MINOT. AS THE 925 MB WINDS SHIFT A BIT MORE
SOUTHERLY THE HIGHEST WINDS (50 KTS AT 925 MB) WILL BECOME MORE
SOUTH-NORTH ORIENTED IN THE RRV THIS EVENING AND THEN MORE
SOUTHWEST TO NORTHEAST OVERNIGHT. WILL NEED TO WATCH WINDS CLOSELY
AS WIND ADV MAY WELL HAVE TO CONTINUED PAST 00Z IN SOME AREAS AND
ALSO AS HIGHER 925 MB WINDS MOVE INTO THE NRN VALLEY. BUT NOT
CONFIDENT YET AS STRONG INVERSION DEVELOPS AND THIS MAY KEEP A LID
ON WIND SPEEDS JUST ENOUGH. PRECIP WILL EXPAND OR DEVELOP EASTWARD
THIS EVENING SO KEPT HIGH POPS ESP 03Z-06Z NE ND AND INTO NW MN
06Z-12Z. FOR PTYPE LOOKING AT MOSTLY RAIN ALL BUT FAR NORTHEASTERN
FCST AREA. QUESTION ARISES ON IF A WINTER WX ADVISORY IS NEEDED
FOR LAKE OF THE WOODS COUNTY. ALL MODELS KEEP A TIGHT 925 MB TEMP
GRADIENT ALONG THE STEINBACH-WARROAD-BAUDETTE-GRAND RAPIDS MN
LINE. MOST MODEL PROG SFC TEMPS FROM RAP/HRRR HAS TEMPS AT 32-33
IN BAUDETTE AT 09Z. SO GOING TO BE CLOSE CALL. USING TOP DOWN
PTYPE THERE WILL BE SNOW/SLEET MIX TO START MAYBE FREEZING PRECIP
AT FLAG ISLAND-OAK ISLAND IN FAR NRN LOW COUNTY. IT WOULD GO TO
RAIN BY 12Z. JUST HOW LONG WINTRY PCPN WILL BE AND SFC TEMPS IS
KEY AND TOO UNCERTAIN TO ISSUE AN ADVISORY ATTM AS IF ANY
SNOW/SLEET FALLS AT 33 DEGREES IT WOULDNT CAUSE BIG ISSUES.

SPC HAD SE ND/WCNTRL MN IN 10 PCT THUNDER AREA 04Z-10Z. NOT
IMPOSSIBLE AS LOW LEVEL JET IN PLACE BUT MOISTURE NOT GREAT AT 850
MB LEVEL AND SHOWWALTER INDICES STAY ABV 0C. SO LEFT OUT ANY
THUNDER MENTION.

SYSTEMS MOVES EAST AND SKIES CLEAR QUICKLY SAT MORNING IN ERN ND
AND BY MID TO LATE MORNING IN NW/WCNTRL MN. TEMPS WILL WARM NICELY
WITH WEST WINDS GETTING HIGHS INTO THE UPPER 50S TO MID 60S.

CLEAR SAT NIGHT AS HIGH OVERHEAD.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 320 PM CDT FRI APR 18 2014

SUNDAY WILL SEE WARM ADV AHEAD OF NEXT UPPER LOW SET TO MOVE
THROUGH SOUTHERN CANADA. THIS IS A BIT WEAKER THAN LAST ONE BUT
SOUTHERLY WINDS AHD OF IT WILL DRAW UP WARMER AIR WITH HIGHS MID
60S TO LOWER 70S EASTER SUNDAY. COLD FRONT WILL MOVE THRU SUN
NIGHT WITH CHC OF SHOWERS. CANADIAN MODEL HAS MID 50 DEW PTS SUN
NIGHT WHICH SEEM HIGH....BUT MIGHT BE A BIT MORE INSTABILITY SUN
EVE FOR A THUNDERSTORM. KEPT IT OUT AGAIN WITH LOW CONFIDENCE. BUT
QUICK SHOT OF RAIN THEN WEST WINDS AND A BIT COOLER 850 MB AIR
MONDAY. MODELS VARY GREATLY IN AMOUNT OF 850 MB COOLING WITH GFS
COOLEST AND NAM WARMEST. USING MODEL BLEND STILL GIVES HIGHS MID
50S TO MID 60S...THOUGH GFS WOULD BRING WARPAROUND STRATOCU AND
COLDER TEMPS SOUTHWARD MORE THAN OTHER MODELS. DO HAVE A LOW CHC
OF SHOWERS FAR NORTHEAST DUE TO WRAPAROUND MOISTURE AND COLD ADV.

.LONG TERM (MON NIGHT THROUGH FRIDAY)...
UPPER RIDGE TO BEGIN EXTENDED PERIOD PORTENDS THE ONLY DRY DAY IN
THE FCST WITH TEMPS AT OR ABOVE AVERAGE VALUES.  THE SCENARIO
BECOMES MORE ACTIVE FOR MID TO LATE WEEK WITH THE LATEST ECMWF
COMING INTO AGREEMENT WITH THE PREVIOUS AND CURRENT GFS RUNS
OFFERING A SLOWER SOLUTION FEATURING COLDER AIR (SUB 0 850 TEMPS) BY
FRIDAY.

MAIN SYSTEM ENTERS DAKOTAS LATER WEDNESDAY...MAJOR GUIDANCE
WINDS IT UP WITH BOWLING BALL 500 MB LOW THREATENING TO CAPTURE AND
STALL THE EASTWARD PROGRESS BY LATE THURSDAY.  NOT MUCH INSTABILITY
EARLY ON SO WENT SHOWERY WEDNESDAY INTO THURSDAY UNTIL COLD POOL
ALOFT ENTERS THE PICTURE THURSDAY AFTERNOON HELPING TO GENERATE SOME
CONVECTION.  COLDER AIR TO THE NORTHWEST COMES DOWN LATER THURSDAY
NIGHT INTO FRIDAY CHANGING PCPN TO SNOW SHOWERS.  WE MAY BE HIGH WITH
FRIDAY MAX TEMPS BUT THIS CAN BE MONITORED AND ADJUSTED AS TIME GOES
BY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1131 PM CDT FRI APR 18 2014

RAINFALL TO AFFECT AREAS MOSTLY NORTH OF OUR SITES...BUT THERE
COULD BE A BRIEF PERIOD OF -SHRA AT ALL SITES. THERE COULD BE A
BRIEF PERIOD OF MVFR CIGS...BUT CHANCES FOR THIS ARE VERY LOW.
ANTICIPATE WINDS TO REMAIN STRONG...THEN GRADUALLY DECREASE FROM
WEST TO EAST BY SUNRISE. WINDS WILL BECOME WESTERLY SATURDAY
MORNING/EARLY AFTERNOON...AND WILL BE GUSTY AT TIMES SATURDAY
AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 4 AM CDT SATURDAY FOR NDZ008-016-026>030-038-
     039-049-052>054.

MN...WIND ADVISORY UNTIL 4 AM CDT SATURDAY FOR MNZ001>004-007-029-030-
     040.

&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...WJB/RIDDLE
AVIATION...TG
Hazardous weather outlook, Apr 18, 6:05 AM CST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
705 AM CDT FRI APR 18 2014

MNZ001>004-007-013>015-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191215-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH-
705 AM CDT FRI APR 18 2014

...STRONG SOUTHEAST WINDS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHEAST WINDS WILL DEVELOP TODAY AND CONTINUE INTO THIS
EVENING. STRONGEST WINDS WILL BE FROM THE DEVILS LAKE BASIN SOUTH
THROUGH VALLEY CITY AND FARGO WHERE GUSTS TO OVER 40 MPH ARE
POSSIBLE. RAIN WILL MOVE INTO THE REGION TONIGHT WITH THE BEST
CHANCES ALONG AND NORTH OF HIGHWAY 2.

SPRING SNOW MELT RIVERINE FLOODING CONTINUES ALONG THE NORTHERN RED
RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ005-006-008-009-016-017-191215-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
NORTH CLEARWATER-SOUTH BELTRAMI-
705 AM CDT FRI APR 18 2014

...MIXED PRECIPITATION POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SLEET WILL MOVE INTO THE REGION TONIGHT.
DEPENDING ON SURFACE TEMPERATURES OVERNIGHT THERE COULD BE PERIODS
OF FREEZING RAIN. ANY SNOW FALL IS EXPECTED MAINLY IN THE LAKE OF
THE WOODS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Clay

When
April 19, 1:07 AM CST
Where
Clay forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502224.